Autoimmune Thyroid Disease

An Unfortunate and Lengthy Adventure in Misdiagnosis

Malaria, epilepsy, B vitamins, and MAOIs

leave a comment »

A friend is preparing to go to India. Due to epilepsy, none of the malaria drugs can be taken because they can cause seizures (just take a look at the structures of these quinine-based drugs on Wikipedia, they are big on aromatic rings). The pharmacist he spoke to said; “take a mega dose supplement of thiamin in a B-50 complex tablet, it makes you smell less tasty to the mosquitoes.”

A couple of days into this regimen, in an otherwise reasonably clean diet, two seizures. I’ve been going crazy about it. My theory is that the culprits are PABA (a folate precursor regarded as “not failsafe”), folate, B12 and the thiamin. As I mentioned in a previous post, thiamin seems to increase monoamines by inhibiting the enzyme monoamine oxidase which exists in the liver, intestines, and brain. MAO inhibitors are known to increase the risk of seizures. This effect is independent of glutamate.

Of 300,000 Britons who visit India every year, around 2000 come home with malaria. That gives us a risk factor of 0.0066%. Rather lower than the chance of getting a seizure from the malaria drugs.

Delightfully, even DEET, the mosquito repellent, causes anticonvulsant resistant seizures.

Advertisements

Written by alienrobotgirl

6 April, 2006 at 7:00 pm

Posted in Vitamins

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: